The report1 of two cases of corneal edema following needle bleb revision and fluorouracil injection illustrates the potential danger of inadvertent intraocular exposure to subconjunctivally administered therapeutic agents. For this reason, our original description of the technique specified injection of 0.5 mL of fluorouracil (10 mg/mL) to balloon the conjunctiva prior to lysis of the fibrous adhesions.2
The use of this technique has not resulted in corneal edema following bleb revision. Whether this is due to the lower concentration of fluorouracil or a decreased amount of reflux into the anterior chamber is not known. One might speculate that by injecting fluorouracil before lysing the adhesions, the predominant direction of fluid flow is egress of aqueous from the anterior chamber.
While other authors have used the higher concentration as an adjunct to bleb revision, these injections were administered starting 1 day after the needling procedure.3 It seems prudent
Chalfin S, Memmen JE. Corneal Endothelial Toxic Effect Secondary to Fluorouracil Needle Bleb Revision. Arch Ophthalmol. 1995;113(9):1093–1094. doi:10.1001/archopht.1995.01100090015006